MAUDE Adverse Event Report: PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD

PENUMBRA, INC. PENUMBRA SMART COIL; HCG, KRD
Model Number 400SMTHXSFT0308
Medical Device Problem Code Failure to Advance (2524)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 06/03/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
The device has been returned and the investigation results are pending.A follow up mdr will be submitted upon completion of the device investigation.
 
Event or Problem Description
The patient was undergoing a coil embolization procedure in the left internal carotid artery (ica) using a penumbra smart coil (smart coil).During the procedure, the smart coil would not advance within its introducer sheath; therefore, it was removed.The procedure was completed using a new smart coil.There was no report of an adverse effect to the patient.
 
Additional Manufacturer Narrative
Results: the pet lock was intact on the proximal end of the pusher assembly.The pusher assembly had kinks and bends throughout its length.The embolization coil was intact with its pusher assembly and had offset coil winds.The introducer sheath was loaded backwards on the pusher assembly.Conclusions: evaluation of the returned smart coil revealed that the introducer sheath was loaded backward on the pusher assembly and the embolization coil had offset coil winds.The introducer sheath friction lock has a smaller inner diameter (id) than the pusher assembly mid-joint, which allows the introducer sheath to seat properly on the pusher assembly.If the introducer sheath is loaded backwards during handling prior to use, resistance may be encountered during advancement and damage such as offset coil winds may occur.During the functional test, after properly re-sheathing the smart coil, resistance was encountered while attempting to advance the smart coil through the hub of a demonstration microcatheter as the offset coil winds bunched up inside the hub of the microcatheter and the smart coil could not be advanced any further.Penumbra coils are visually inspected during in-process inspection and during quality inspection after manufacturing.The manufacturing records for this lot were reviewed and did not reveal any outstanding discrepancies, design, or quality concerns.H3 other text : placeholder.

Brand Name
PENUMBRA SMART COIL
Common Device Name
HCG, KRD
Manufacturer (Section D)
PENUMBRA, INC.
one penumbra place
alameda CA 94502
MDR Report Key10255461
Report Number3005168196-2020-00907
Device Sequence Number11476448
Product Code HCG
UDI-Device Identifier00814548015798
UDI-Public00814548015798
Combination Product (Y/N)Y
Initial Reporter CountryEC
PMA/510(K) Number
K160832
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source distributor,foreign,health pr
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 06/19/2020
Report Date (Section F) 01/01/2005
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date04/02/2024
Device Model Number400SMTHXSFT0308
Device Catalogue Number400SMTHXSFT0308
Device Lot NumberF89378
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer06/29/2020
Was the Report Sent to FDA? Yes
Date Report to Manufacturer01/10/2005
Initial Date Received by Manufacturer 06/19/2020
Supplement Date Received by Manufacturer07/22/2020
Initial Report FDA Received Date07/09/2020
Supplement Report FDA Received Date08/17/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age58 YR
Date Report Sent to FDA01/01/2005